Ohio, 2003

Hail and Damaging Wind in Ohio, November 12, 2003

November 12, 2003 · NWS IWX · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 12, 3:26 PM EST, 49 minutes earlier.

Area forecast discussion, Nov 12, 3:26 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST WED NOV 12 2003

.SHORT TERM...

TONIGHT A LOW PRESSURE CENTER WILL BE MOVING EASTWARD THROUGH THE
NORTHERN GREAT LAKES AND WILL BE MOVING FURTHER EASTWARD ON THURSDAY
AS HIGH PRESSURE BUILDS IN. THE PRESSURE GRADIENT AROUND THE LOW
TONIGHT WILL BE TIGHT WHICH WILL CAUSE SUSTAINED WINDS TONIGHT TO BE
STRONG (INTO THE 30 MPH RANGE) AND FOR GUSTS TO GET INTO THE 40S.
THE WINDS WILL BEGIN TO RELAX LATER TOMORROW AS THE PRESSURE
GRADIENT WEAKENS WITH THE INCOMING HIGH PRESSURE. THEREFORE WENT
WITH A WIND ADVISORY FOR OUR ENTIRE CWA TONIGHT. TEMPERATURES WILL
BE DROPPING INTO THE LOW 30S FOR TONIGHT WHICH WILL SET UP THE
NORTHERN PART OF OUR CWA FOR SNOW. WEST TO NORTHWEST WINDS WILL KEEP
THE LAKE EFFECT SNOW CONFINED TO OUR NORTHERN SECTION. DELTA TS
WILL ALSO BE AROUND 20 FOR TONIGHT AND THURSDAY. HUMIDITY TIME
HEIGHTS ALSO SHOWING GOOD LOW LEVEL MOISTURE.  BML
&&

.LONG TERM...

LES SHOULD QUICKLY END THURSDAY NIGHT WITH LOW LEVELS RAPIDLY DRYING
OUT AFTER 00Z FRI AS SFC RIDGING BUILDS INTO THE AREA. WILL EXTEND
CHANCE OF SHSN INTO THE EVENING FOR LAKE EFFECT COUNTIES THEN DRY
FCST ENTIRE CWA REST OF THE NIGHT. THIS DRIER LOW LEVEL AIR WILL
SEND DEWPOINTS DOWN INTO THE TEENS ACROSS THE SOUTHERN PORTION OF
THE CWA. WITH CLEARING SKIES AND DIMINISHING WINDS EXPECT TEMPS TO
DROP DOWN INTO L20S AND WILL GO AOB MAV NUMBERS. SFC RIDGE THEN
SETTLES IN OVER TN VALLEY FRI AND BRING FAIR BUT COOL WX TO THE
AREA. UPPER LEVEL DISTURBANCE COMING ACROSS THE NORTHERN PLAINS FRI
NITE WILL BRING CLOUDS BACK INTO THE AREA AND THEN A CHANCE OF RAIN
AGAIN SAT AS THE SYSTEM MOVES ACROSS GREAT LAKES REGION. SFC HIGH
MEANWHILE WILL REMAIN ANCHORED OVER THE SE US AND MID ATLANTIC
REGION ALLOWING FOR A GRADUAL MODERATION IN TEMPS BACK CLOSE TO NEAR
NORMAL BY SUNDAY. NEXT SYSTEM THEN TO MOVE INTO THE REGION ON MON
AND TUE BRINGING ANOTHER CHANCE FOR RAIN. SFC AND UPPER LOW END UP
OVER EASTERN CANADA BY WED LEAVING OUR AREA IN NW FLOW BEHIND
SYSTEM. THIS COULD PROVIDE A CHANCE FOR LES BUT WILL LEAVE FCST DRY
FOR TIME BEING.  JAL
&&

.AVIATION...

IFR TO MVFR CEILINGS STILL GOING ON AT SBN AND FWA. THE FOG HELD ON
FOR AWHILE THIS MORNING BUT HAS FINALLY MOVED ON. LOW CEILINGS WILL
HANG AROUND SBN FOR A BIT...BUT THEN THERE IS A SMALL DRY SLOT TO
THE WEST WITH NO CEILING. THIS WILL FIRST ROTATE IN SBN FOR A BIT
AND THEN FWA BEFORE MORE LOW LEVEL WRAP AROUND CLOUDS MOVE IN. LEFT
THE TAFS BKN AS THIS DRY SLOT WILL NOT LAST LONG IF IT DOESNT GET
CLOSED UP BEFORE GETTING TO EITHER AIRPORT. POTENTIAL FOR SOME
THUNDERSTORMS AT FWA THIS AFTERNOON...BUT NOTHING HAS DEVELOPED AS
OF YET. THINGS WILL BECOME WINDY AT BOTH SBN AND FWA TODAY AND
TONIGHT AS THE TIGHTLY WRAPPED LOW MOVES THE TIGHTER PRESSURE
GRADIENT INTO THE AREA. GUSTS COULD GET UP TO 40MPH.     BML
&&

.IWX...WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FOR TONIGHT FOR ZONES INZ003>009...INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...WIND ADVISORY FOR TONIGHT FOR ZONES MIZ077>081.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005...
OHZ015>016...OHZ024>025.
&&
Hazardous weather outlook, Nov 12, 4:55 AM EST, 11 hours 20 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS INCLUDED ALL OF
NORTHWEST OHIO AND PARTS OF CENTRAL LOWER MICHIGAN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS. THERE IS ALSO A SLIGHT RISK FOR
SEVERE THUNDERSTORMS WEST OF THIS MODERATE RISK...AND EAST OF A LINE
FROM DOWAGIAC MICHIGAN...TO SOUTH BEND AND LOGANSPORT INDIANA.

A POTENT COLD FRONT WITH VERY STRONG WINDS ALOFT WILL MOVE ACROSS
THE AREA TODAY. CONDITIONS ARE MARGINAL FOR THUNDERSTORM
DEVELOPMENT. HOWEVER...IF THUNDERSTORMS CAN DEVELOP...THEY WILL
LIKELY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT BUT
DUE TO THE STRONG WIND SHEAR...ISOLATED TORNADOES ARE ALSO POSSIBLE.

ADDITIONAL HAZARDS INCLUDE DENSE FOG THIS MORNING AND SNOW SHOWERS
TONIGHT. SOME SMALL ACCUMULATIONS ARE POSSIBLE LATE TONIGHT ACROSS
EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...

LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THURSDAY MORNING. SOME
ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE WITH HEAVIER BANDS
OVER EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING AND THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
November 12, 4:15 PM EST
Where
Paulding County, 2 mi N of Haviland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -84.583

Emergency management reported to construction trailers were blown over at the Wayne Trace High School.

Hail, Putnam

When
November 12, 4:25 PM EST
Where
Putnam County, Dupont
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -84.300

A trained spotter reported nickel size hail in Dupont.

Hail, Putnam

When
November 12, 4:30 PM EST
Where
Putnam County, 3 mi NE of Dupont
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -84.267

Emergency management reported one inch hail near Dupont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335131, 5335130, 5335129.